Send to:

Choose Destination
See comment in PubMed Commons below
JAMA Dermatol. 2013 Jun;149(6):742-7. doi: 10.1001/jamadermatol.2013.2625.

IgG4-related skin disease successfully treated by thalidomide: a report of 2 cases with emphasis on pathological aspects.

Author information

  • 1Department of Dermatology, Henri Mondor Hospital, 51 avenue du Marechal de Lattre de Tassigny, 94000 Creteil, France.



In IgG4-related disease (IgG4-RD), skin involvement is rare and associated especially with systemic disease. We report 2 cases of isolated skin IgG4-RD successfully treated with thalidomide and investigated their phenotypic characteristics.


Two men had cephalic nodules. Skin biopsies revealed dense lymphocytic infiltrates with numerous plasma cells and fibrosis. IgG4-RD was confirmed by very high IgG4+ to IgG+ plasma cells ratios of 76% (patient 1) and 100% (patient 2). The serum IgG4 level was normal. There was no other organ involvement. Thalidomide therapy was introduced. After 6 months, lesions were in remission. Patient 1 required long-term, low-dose thalidomide, whereas patient 2 stopped treatment and showed no relapse. Immunostaining revealed numerous FoxP3+ cells in the interfollicular areas, which decreased with treatment in patient 2, and numerous follicular helper T lymphocytes (TFH) within the follicular germinal centers. There were numerous mast cells; some stained for interleukin (IL)-6, and expression of phospho-Smad2/3 was demonstrated.


IgG4-RD may be skin limited. Cutaneous infiltrates comprise numerous FoxP3+ cells that may interact with mast cells to produce IL-6 and stimulate fibrosis synthesis via the transforming growth factor β/phospho-Smad2/3 pathway. The role of TFH cells remains to be studied. IgG4-RD should be added to the causes of cutaneous pseudolymphomas. Thalidomide could be considered as a therapeutic option in IgG4-RD.

Comment in

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Silverchair Information Systems
    Loading ...
    Write to the Help Desk